Tornadoes · United States · Arkansas · 2004
F0 tornado, Big Fork to Black Spgs, Arkansas, April 9, 2004
From Big Fork to Black Spgs, this F0 tornado ran 2.4 miles across Montgomery and Polk counties on April 9, 2004, touching down at 8:36 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 9, 2004
- Touchdown
- 8:36 PM CDT (01:36 UTC)
- Path length
- 2.4 miles (3.9 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Montgomery and Polk counties
- Touchdown point
- 34.380, -93.920
- Lift-off point
- 34.320, -93.870
- Record number
- 41
What the Weather Service recorded
A weak tornado was spawned in southeast Polk County about 8 miles southeast of Big Fork. The tornado pushed over a few trees and downed large tree limbs before moving into southwest Montgomery County.
A weak tornado moved from southeast Polk County into southwest Montgomery County. The tornado affected areas 13 to 14 miles southwest of Black Springs, and caused mostly tree damage. The tornado was on the ground for almost 2 miles before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS LZK issued a tornado warning for this county at 01:30 UTC, 6 minutes before the tornado touched down, in force until 02:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:30 UTC | 02:15 UTC | Tornado Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 9, 8:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 9, 8:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 800 PM CDT FRI APR 9 2004 .DISCUSSION... UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH #59 AND REPLACE WITH SEVERE THUNDERSTORM WATCH #60. THUNDERSTORMS ARE DEVELOPING ALONG A SURFACE BOUNDARY THROUGH OKLAHOMA...TO NEAR FORT SMITH...AND SOUTHEAST TO JUST SOUTH OF LITTLE ROCK AND HELENA. STORMS LOOK TO CONTINUE FIRING ALONG AND SOUTH OF THIS BOUNDARY...WITH NEW WATCH BOX PLACED SOUTH OF THIS LINE. UPPER LEVEL ENERGY WILL CONTINUE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING AND SATURDAY...WITH LOCALLY HEAVY RAIN ESPECIALLY SOUTH SATURDAY. && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 58
Hazardous weather outlook, Apr 9, 5:25 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 525 PM CDT FRI APR 9 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 525 PM CDT FRI APR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI THIS EVENING. ANOTHER UPPER LEVEL LOW WILL PASS OVER SOUTHERN ARKANSAS LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE PREVALENT OVER NORTHERN...CENTRAL AND WESTERN ARKANSAS THIS EVENING...WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. ISOLATED STRONG AND DAMAGING WINDS WILL ALSO BE POSSIBLE. AS THE SECOND UPPER LEVEL LOW PASSES OVER SOUTHERN ARKANSAS LATE TONIGHT...STRONG TO SEVERE THUNDERSTORMS MAY AGAIN BE POSSIBLE IN THAT AREA. AGAIN...THE PRIMARY THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PRESSURE WILL REMAIN TO THE WEST OF THE AREA SATURDAY WITH A SOUTHERLY WIND FLOW CONTINUING. A SERIES OF WEAK UPPER LEVEL LOWS WILL AFFECT THE AREA ON SATURDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER EXTREME SOUTHERN ARKANSAS. SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO DECREASE SATURDAY NIGHT. A FEW SHOWERS WILL REMAIN OVER EASTERN AND SOUTHEASTERN ARKANSAS EARLY SUNDAY MORNING. COOLER AIR IS FORECAST TO OVERSPREAD ARKANSAS EARLY NEXT WEEK. THE NORTHERN AND WESTERN PARTS OF THE STATE COULD EXPERIENCE LOW TEMPERATURES IN THE LOWER AND MID 30S BOTH ON MONDAY AND TUESDAY MORNINGS. PERSONS WITH TENDER OUTDOOR VEGETATION SHOULD MONITOR LATER FORECASTS OVER THE WEEKEND FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT...AND POSSIBLY AGAIN ON SATURDAY. 22
In the hours before
Local storm report, Apr 9, 7:11 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
711 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 3 E WALDRON 34.90N 94.04W
04/09/2004 1.00 INCH SCOTT AR PUBLIC
HAIL UP TO THE SIZE OF QUARTERS.
&&
28Special weather statement, Apr 9, 7:44 PM CDT, 52 minutes before
ARZ012-013-021>023-030>032-037>044-052>055-062-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 744 PM CDT FRI APR 9 2004 SEVERE THUNDERSTORM WATCH #59 THAT WAS IN EFFECT FOR...CLARK... DALLAS...SEARCY...PIKE...GRANT...HOT SPRING...POLK...MONTGOMERY... GARLAND...SALINE...PULASKI...SCOTT...PERRY...YELL...FAULKNER... LOGAN...NEWTON...CONWAY...POPE...JOHNSON AND VAN BUREN COUNTIES... HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH #60 WILL REPLACE THIS WATCH FOR CLARK...DALLAS...GARLAND...GRANT...HOT SPRING...MONTGOMERY... PIKE...POLK...PULASKI AND SALINE COUNTIES. 58
Local storm report, Apr 9, 7:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
759 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL MENA 34.58N 94.24W
04/09/2004 1.75 INCH POLK AR LAW ENFORCEMENT
0757 PM HAIL POTTER 34.55N 94.33W
04/09/2004 1.75 INCH POLK AR LAW ENFORCEMENT
HAIL COVERED THE HIGHWAY.
&&
22Local storm report, Apr 9, 8:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
805 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 3 SE POTTER 34.55N 94.33W
04/09/2004 1.75 INCH POLK AR LAW ENFORCEMENT
&&
22Local storm report, Apr 9, 8:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
817 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 1 W ROCKY 34.58N 94.38W
04/09/2004 POLK AR COUNTY OFFICIAL
WOOD...TIN...STRYOFOAM AND OTHER DEBRIS IN THE ROAD AT
THE INTERSECTION OF COUNTY ROAD 47 AND STATE HIGHWAY 8.
&&
22Local storm report, Apr 9, 8:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
836 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 W PERRYVILLE 35.01N 92.89W
04/09/2004 PERRY AR AMATEUR RADIO
A TREE BLOWN DOWN ON STATE HIGHWAY 60.
&&
22The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 00:00Z
1.6 hours before the tornado, 208 km from the path. April 10, 2004.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 942 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.8 K/km
Shreveport, LA (KSHV), 12:00Z
10.4 hours after it, 208 km from the path. April 10, 2004.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -692 J/kg
- Surface CAPE
- 145 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
- 0-3 km lapse rate
- 4.6 K/km
This ground now
The live radar over the trackEvery 2004 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 9, 2004
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.